Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 73, NWS Midland/Odessa, TX

May 8, 1997Ector County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 1997, 6:43 PM CDT for Ector County, Winkler County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1997, 6:43 PM CDT (23:43 UTC)
Expired
May 8, 1997, 7:30 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Ector County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WUUS1 KMAF 082344 RRA
SVRMAF
TXC135-495-090030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
643 PM CDT THU MAY 8 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN TEXAS

   ...WESTERN ECTOR COUNTY

IN WESTERN TEXAS

   ...EASTERN WINKLER COUNTY
 
AT 640 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 13 MILES NORTHEAST OF KERMIT OR 5 MILES WEST OF
NOTREES MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...NOTREES AND GOLDSMITH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TAH/TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:52 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 8, 2:52 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT
NATIONAL WEATHER SERVICE MIDLAND TX
239 PM CDT THU MAY 8 1997

SMALL DEVELOPING VORT MAX TRACKING NE FROM S-CENTRAL NM ATTM PER
SATELLITE IMAGERY. AT THE SFC...MESOLOW NEAR FST HAS ALLOWED WEAK
EASTERLY FLOW OVER THE PERMIAN BASIN TO KEEP DWPTS AOA 60F. COLD
FRONT JUST N OF LBB AT 18Z WITH A LOW CLOUDS WORKING IN BEHIND IT
THROUGH THE TX PANHANDLE. SE NM ALREADY IN NLY FLOW...THANKS TO OLD
OUTFLOW BOUNDARY THAT EARLIER MOVED SOUTH ALONG EAST SLOPES. RESULT
IS A MOIST CONVERGENCE AXIS THAT EXTENDS FROM SE NM TO NRN PERMIAN
BASIN JUST S OF FRONT. WINDS ALOFT RATHER WEAK...ALTHOUGH SWOMCD/
SWODY1 NOTED SOME DIRECTIONAL SHEAR...AS WEAK WESTERLIES ARE
SITUATED OVER ELY SFC LYR.

SUSPECT BRIEF SVR THREAT THIS EVENING GIVEN HIGH AREA CAPES AND WEAK
MID-LEVEL WINDS...WHICH SHOULD TURN OVER TO LCLY HVY RAIN OVER
PERMIAN BASIN TONIGHT. W/V IMAGES SHOW CONTINUED AMPLIFICATION OF
NRN STREAM OVER PACIFIC NM...WHICH SHOULD ASSIST FRONTAL CONVECTION
IN DRIVING COLD FRONT SOUTH THROUGH PERMIAN BASIN AFTER MIDNIGHT.
RAIN FOCUS SHOULD SHIFT TO SRN ZONES AND ERN SLOPES OF MTNS AFTER
MIDNIGHT AS GOOD UPSLOPE COMBINES WITH DECENT POST-FRONTAL MOISTURE.
EXPECT LOW CLOUDS TO LINGER OVER PERMIAN BASIN UNTIL FRI AFTN...BUT
LOW LYR QVEC DVRG BEHIND FRONT SUGGESTS PCPN SHOULD DISSIPATE BY
AROUND SUNRISE FRI OVER NRN ZONES...WITH PARTLY CLOUDY SKIES BY
AFTN. THANKS TO LBB FOR COORDINATION.

MAF  55/6F8  5/1
CNM  58/71  4/3
MRF  50/70  2/3
P07  63/78  2/4

TJT

In the hours before

Special weather statement, May 8, 6:30 PM CDT, 13 minutes before
NMZ027>029-TXZ045>048-050>052-061>063-090235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
630 PM CDT (530 PM MDT) THU MAY 8 1997

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN TEXAS UNTIL 10 PM CDT:

GAINES...DAWSON...BORDEN...SCURRY...ANDREWS...MARTIN...HOWARD...
ECTOR...MIDLAND...AND GLASSCOCK.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR MOST OF EASTERN NEW
MEXICO...INCLUDING EDDY AND LEA COUNTIES OF SOUTHEAST NEW MEXICO...
UNTIL 8 PM MDT (9 PM CDT).

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION AND POSSIBLE WARNINGS.

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTSevere Thunderstorm WarningMAFAndrews48 min
May 7, 7:07 PM CDTTornado WarningMAFEctor33 min
May 7, 7:46 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos34 min
May 7, 8:05 PM CDTTornado WarningMAFBrewster30 min
May 7, 8:37 PM CDTSevere Thunderstorm WarningMAFBrewster33 min
May 8, 5:55 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
May 8, 6:26 PM CDTSevere Thunderstorm WarningMAFGaines49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.